MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Catalog Number PSR3D
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Hematoma (1884); Hemorrhage, Subarachnoid (1893)
Date of Event 01/06/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra system include, but are not limited to, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, ischemia, including death.Therefore, it was determined that the reported adverse events were anticipated complications.The product was not returned for evaluation.The product lot number was not provided; therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
The patient underwent a thrombectomy procedure in the m1 of the middle cerebral artery (mca) on (b)(6) 2019 using a penumbra system 3d reperfusion catheter (psr3d).It was reported that the occlusion was treated with two passes of mechanical thrombectomy using the complete technique, resulting in a thrombolysis in cerebral infarction (tici) 2b recanalization with residual angular branch occlusion.Then two additional passes of mechanical thrombectomy using a non-penumbra stent retriever were made in conjunction with aspiration through a penumbra system jet 7 reperfusion catheter (jet7).This resulted in a tici score of 2c.The patient was then taken to the neuro-icu and was noted to be seizing with bilateral upper extremity involvement and vomiting.The patient was treated with emergent intubation and medication and then taken to have a computerized tomography (ct) scan.The ct scan revealed a large right hemisphere hematoma with a 1.6 cm midline shift, subarachnoid hemorrhage, intraventricular hemorrhage, and subfalcine herniation.Additional medication was administered; however, the patient¿s neurological exam continued to decline.The following morning on (b)(6) 2019 the patient did not have any brainstem reflexes.Family discussion was held between palliative, the hospital staff, the patient's husband and mother and decision to change code status to comfort care with terminal extubation was made.Upon family request, the patient was extubated and shortly after, expired.The patient's death was adjudicated to be a serious adverse event with a possible relationship to the psr3d and to the index procedure.
 
Event or Problem Description
Additional information received on (b)(6) 2019 indicated that the serious adverse event was unrelated to the psr3d and unrelated to the procedure.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra medical affairs associate on 30-nov-2019: describe event or problem.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8333033
Report Number3005168196-2019-00242
Device Sequence Number1619587
Product Code NRY
UDI-Device Identifier00814548017853
UDI-Public00814548017853
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K162901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/14/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPSR3D
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2019
Supplement Date Received by Manufacturer11/30/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date12/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age59 YR
Date Report Sent to FDA01/01/2005